IVIG boosts platelet counts in COVID-vaccine-induced thrombotic thrombocytopenia
In a case study of three patients with COVID-19 vaccine-induced immune thrombotic thrombocytopenia, starting intravenous immune globulin was linked to reduced antibody-induced platelet activation in serum, according to data.
“Recently, vaccination with adenoviral vector vaccines against coronavirus disease 2019 (COVID-19) has been implicated in a rare prothrombotic disorder that has been termed vaccine-induced immune thrombotic thrombocytopenia (VITT),” Ishac Nazy, PhD, of McMaster University, in Hamilton, Ontario, in Canada, and colleagues wrote in The New England Journal of Medicine. “The pathogenesis involves the production of IgG antibodies that recognize platelet factor 4 (PF4) and that strongly activate platelets through their FcIIa receptors, leading to a decrease in the number of platelets (platelet consumption) and activation of coagulation.”
“High-dose intravenous immune globulin (IVIG) competitively inhibits the interaction of VITT antibodies with the platelet FcIIa receptors, thus reducing platelet activation — a result that may be an important treatment consideration,” they added. “Since minimal data exist for treating patients with VITT, the recommended use of IVIG is based primarily on an analogy with treatment of autoimmune [heparin-induced thrombocytopenia (HIT)], in which the administration of IVIG rapidly increases the platelet count and reduces hypercoagulability.”
In their case series, Nazy and colleagues reported on the response to IVIG therapy in three Canadian patients, aged between 63 and 72 years, who developed VITT after receiving AstraZeneca’s ChAdOx1 nCoV-19 (Covishield) vaccine. According to the researchers, the older age range was due to Canada restricting the use of the AstraZeneca vaccine to those aged 55 years or older, based on reports that vaccine-induced ITT had occurred primarily in younger recipients.
Patient one was a 72-year-old woman with an unremarkable medical history who reported the onset of left limb pain and claudication 1 week after receiving the AstraZeneca vaccine. She was admitted to the hospital 8 days following symptom onset, where imaging revealed suprarenal aortic thrombus, with occlusion of the left superficial and deep femoral arteries, as well as partial thromboses of the celiac and right peroneal arteries. The patient started on unfractionated heparin, and 3 days later underwent surgical embolectomy. Providers suspected VITT, and initiated argatroban.
However, after no improvement in platelet count over 5 days, the patient began receiving high-dose IVIG. Her platelet count then increased, and she was discharged home with oral apixaban.
The second patient was a 63-year-old man without cardiovascular risk factors or any history of thrombosis who reported cramping in his left leg 18 days after vaccination. Four days after initial symptom onset, he developed acute dyspnea, with his leg growing painful and cold 1 day after that. He ultimately presented to the ED 24 days following vaccination, where tomographic angiography revealed acute arterial thrombosis in the left leg, as well as extensive pulmonary embolism. The patient received tinzaparin and underwent surgical embolectomy.
A lower-limb ultrasonography showed nonocclusive right popliteal deep-vein thrombosis. At this point, suspicion of VITT prompted physicians to switch the patient from heparin to fondaparinux and IVIG. Although no new thromboses were reported following IVIG initiation, residual distal lower-limb thrombosis resulted in distal foot ischemic necrosis. At the time of the researchers’ report, the patient was awaiting amputation.
The last patient in the case series was a 69-year-old with non–insulin-dependent diabetes mellitus, hypertension, obstructive sleep apnea and recently diagnosed prostate cancer. However, he had no history of thrombosis. The patient had received heparin 9 months earlier during transcatheter aortic-valve replacement, after which he received daily aspirin.
He reported headache and confusion 12 days after receiving the vaccine and was admitted to the hospital with progressive left-side weakness. The patient was diagnosed with VITT on day 3 of hospitalization after further left-side weakness and right middle cerebral-artery stroke with hemorrhagic transformation were identified. Additional thromboses were reported in the right internal carotid artery, the right cerebral transverse and sigmoid sinuses, the right internal jugular vein, the hepatic vein, and the distal lower-limb vein. He had also developed pulmonary embolism.
Treatment included fondaparinux and IVIG, after which no new clinically evident thromboses were reported. However, he continued to demonstrate hemiplegia.
A recurrence of thrombocytopenia led to the patient receiving additional IVIG. This led to a transient improvement in platelet count. He was also switched from fondaparinux to rivaroxaban, due to concerns over VITT antibody cross-reactivity with the former drug. Such cross-reactivity was however ruled out by later laboratory testing. The patient then underwent therapeutic plasma exchange with the use of solvent detergent plasma as replacement fluid, administered in 13 exchanges from day 47 to day 62 following vaccination. The patient subsequently demonstrated gradual improvement in platelet count, which reached a normal level of 158,000 per cubic millimeter on day 62.
“IVIG in conjunction with anticoagulant therapy can allow successful patient management, albeit not in all cases,” Nazy told Healio Rheumatology. “However, this proven therapy can start by helping the patients until additional approaches are required to resolve the more complicated clotting issues. This finding allows us to target this disease from multiple angles to limit the growing threat of clotting. Patients benefit from this added therapy because of our knowledge of how the disease occurs.”